Skip to content
A - Z Ind e x

Poison Center Helpline 1-800-222-1222

Acetaminophen

Acetaminophen

Acetaminophen is a common drug for treating flu symptoms, like fever and chills, muscle and body aches, headaches, and sore throats. Acetaminophen, however, can’t do it all; in order to treat a cough or runny nose, someone experiencing flu symptoms usually turns to additional over-the-counter products for relief. And here’s where trouble can arise: multi-symptom cold symptom relief products often also contain acetaminophen.

The maximum daily dose of acetaminophen recommended by McNeal, the maker of Tylenol, is 3,000 mg for adults. The dosing for children is based on weight; age and/or weight-based dosing is on the back of boxes, vials and containers of pediatric formulations of acetaminophen to help guide caregivers.   If a person takes multiple acetaminophen-containing products, the math can quickly add up to a potentially toxic dose.

When acetaminophen doses are repeatedly exceeded, or a single large overdose occurs, acetaminophen damages the liver.

Certain patient populations may be at greater risk for acetaminophen-induced liver damage, even at recommended doses. Conditions associated with poor dietary intake—including viral illnesses like the common cold or flu, AIDS, pregnancy, chronic heavy alcohol use, and anorexia—can decrease the liver’s ability to avoid the toxic effects of excess acetaminophen. Nationally, U.S. poison control centers receive over 100,000 cases involving acetaminophen annually. It is one of the most common drugs involved in accidental poisonings and intentional drug overdoses.

This doesn’t mean acetaminophen-containing products shouldn’t be used when needed. Rather, individuals should always follow the instructions listed on medications carefully, pay special attention to label warnings and be aware of all the ingredients in over-the-counter cold products—and any other kind of medication. Do exactly as the TV and radio ads suggest and “use only as directed.”

If you have any questions about acetaminophen, consult your physician or pharmacist or call the IPC at 1-800-222-1222